Winter Storm, Blaine
- When
- December 13, 4:00 AM MST to 2:00 PM MST
- Where
- Blaine forecast zone
- Reported by
- COOP Observer
Wind gusts to 30 mph, visibilities to less than one-quarter mile and 8 inches of snow was reported at Chinook.
Pacific moisture combined with arctic air to produce a winter storm along the Hi-Line. Snow and blowing snow reduced visibilities to less than one-quarter mile at times.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Pacific moisture combined with arctic air to produce a winter storm along the Hi-Line. Snow and blowing snow reduced visibilities to less than one-quarter mile at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 13, 3:59 AM MST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 359 AM MST SAT DEC 13 2008 .DISCUSSION... UPPER LEVEL LOW AND ASSOCIATED LEE SIDE SURFACE TROUGH MOVING THROUGH THE NORTHWEST BRINGING WITH IT SEVERE WINTER WEATHER TO NORTH CENTRAL AND CENTRAL MONTANA. MAJOR CHANGE FROM PREVIOUS FORECAST SUITE IS WIND CONDITIONS ASSOCIATED WITH FRONTAL PASSAGE. MODELS HAVE DRASTICALLY UNDERESTIMATED WIND CONDITIONS AND WHAT WAS PREVIOUS FORECASTED AS A WINTER STORM WARNING DUE TO HEAVY SNOW HAS BEEN UPGRADED TO A BLIZZARD WARNING WITH SUSTAINED WINDS IN EXCESS OF 35 MPH AND VISIBILITY RESTRICTIONS TO LESS THAN ONE QUARTER MILE DUE TO BLOWING SNOW. THESE CONDITIONS ARE EXPECTED TO REMAIN CONSTANT FOR PARTS OF THE NORTH CENTRAL AND CENTRAL MONTANA REGIONS FOR THE NEXT FEW HOURS AND CONDITIONS WILL BE CONSTANTLY MONITORED AND CHANGES TO HIGHLIGHTS WILL BE COMPLETED AS NECESSARY. FORECASTED A QUICKER INTRUSION OF COLD AIR INTO THE MOUNTAIN PROTECTED VALLEYS OF SOUTHWESTERN MONTANA THAN PREVIOUSLY ANTICIPATED...DUE TO THE STRONGER FRONTAL MOVEMENT THIS WILL LOWER HIGH TEMPERATURES TODAY AND DECREASE LOWS TONIGHT FOR THOSE LOCATIONS. TEMPERATURES WILL CONTINUE TO DECREASE WITH THE ADVECTION OF AN ARCTIC AIRMASS BEHIND THE FRONTAL SYSTEM WHILE TEMPERATURES ARE WELL BELOW ZERO...THE MODELS HAVE SUGGESTED SLIGHTLY LESS SEVERE TEMPERATURES BY A FEW DEGREES. HAVE SLIGHTLY TRENDED IN THIS DIRECTION...HOWEVER THE MODELS INABILITY TO CAPTURE INITIAL CONDITIONS DOES THROW SOME DOUBT ON THE ENTIRE SOLUTION. THEREFORE HAVE REMAINED RATHER CONSERVATIVE WITH THE CONDITIONS FORECASTED FOR POST FRONTAL CONDITIONS AND WILL MONITOR SUBSEQUENT MODELS RUNS FOR A RETURN TO LIKELY SOLUTIONS. SUK MONDAY NIGHT THROUGH THURSDAY NIGHT...WEATHER ACROSS MONTANA WILL REMAIN UNDER THE INFLUENCE OF ARCTIC HIGH PRESSURE SYSTEM WITH FRIGID TEMPERATURES CONTINUING. THERE WILL BE A LINGERING SLIGHT CHANCE TO CHANCE OF LIGHT SNOW AND FLURRIES ACROSS MOST OF MY FORECAST AREA...ESPECIALLY IN SOUTHWEST MONTANA WHERE MODELS ARE SHOWING THE PASSAGE OF OCCASIONAL VORTICITY LOBES. HAVE ONCE AGAIN TWEAKED TEMPERATURES DOWNWARD FROM THOSE OF THE PREVIOUS FORECAST PACKAGE FOR THE MIDDLE OF THE WEEK. MPJ FRIDAY AND SATURDAY......A BROAD TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE DURING THIS PERIOD. A CHANCE FOR SNOW SHOWERS ALONG THE DIVIDE AS WELL AS THE CENTRAL MOUNTAINS AND THE NORTH CENTRAL PLAINS. TEMPERATURES ARE EXPECTED TO BE BELOW SEASONAL AVERAGES FOR MUCH OF THE REGION. SAUCIER && .AVIATION... UPDATED 0520Z. AN UPPER LEVEL LOW PRESSURE TROF MOVING OVER THE ROCKIES IS SPREADING LIGHT SNOW AND CAUSING WIDESPREAD MVFR CIGS AND VSBYS. TO THE NORTH...A COLDFRONT WILL MOVE THROUGH NORTH CENTRAL MONTANA TONIGHT AND SATURDAY MORNING. THIS COLDFRONT WILL MOVE INTO SOUTHWEST MONTANA LATE SATURDAY AFTERNOON. STRONG...GUSTY WINDS WILL ACCOMPANY THIS COLDFRONT AND STRONG WINDS WILL CONTINUE THROUGH SATURDAY. WIDESPREAD IFR CONDITIONS ARE EXPECTED DUE TO CIGS AND VSBYS. CONDITIONS WILL SLOWLY IMPROVE FROM THE NORTH SATURDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... GTF 8 -20 -14 -26 / 90 40 20 20 CTB -2 -27 -18 -28 / 90 30 20 20 HLN 19 -8 -4 -18 / 90 40 30 20 BZN 24 -11 -1 -14 / 90 50 30 20 WEY 18 -10 9 -6 / 90 60 60 40 DLN 20 -9 1 -12 / 90 50 30 30 HVR 12 -20 -15 -29 / 90 50 20 10 LWT 16 -22 -13 -28 / 90 60 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING FOR MTZ009-010-012-014-044-046-048>050-054. BLIZZARD WARNING UNTIL 11 AM MST THIS MORNING FOR MTZ009-010-012- 014-044-046-048>050-054. WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR MTZ011-013- 045. WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR MTZ008- 015-052-053-055. WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR MTZ047-051. && SHORT TERM...SUK LONG TERM...MPJ/SAUCIER AVIATION...MPJ WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 247 PM MST FRI DEC 12 2008 MTZ009-010-014-044-046-048-049-140000- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 247 PM MST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH 11 PM MST SATURDAY. A COLD FRONT WILL MOVE SOUTH ACROSS WESTERN PORTIONS OF NORTH CENTRAL AND CENTRAL MONTANA TONIGHT AND BRING WITH IT COLD TEMPERATURES WITH SNOW DEVELOPING OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WARNING WILL CONTINUE THROUGH 11 PM MST SATURDAY. SNOW WILL CONTINUE TO ACCUMULATE ACROSS WESTERN PORTIONS OF NORTH CENTRAL AND CENTRAL MONTANA THROUGH THE DAY ON SATURDAY. AS WINDS SPEEDS INCREASE SATURDAY MORNING...BLOWING AND DRIFTING SNOW WILL IMPACT VISIBILITY. WIND SPEEDS AND SNOW WILL DIMINISH SATURDAY EVENING...HOWEVER TEMPERATURES WILL CONTINUE TO DROP...WITH VERY LOW WIND CHILLS AND AMBIENT TEMPERATURES THROUGH SATURDAY NIGHT. TEMPERATURES WILL REMAIN BELOW ZERO THROUGH AT LEAST MONDAY NIGHT. WIND CHILLS ARE EXPECTED TO BECOME A SERIOUS THREAT AND ADDITIONAL PRODUCTS SPECIFIC TO WIND CHILLS MAY BE ISSUED AS THE SITUATION PROGRESSES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>013-045-050-054-140000- HILL-CASCADE-CHOUTEAU-LIBERTY-JUDITH BASIN-MEAGHER- 247 PM MST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FROM 5 AM TO 11 PM MST SATURDAY. A COLD FRONT WILL MOVE SOUTH THROUGH NORTH CENTRAL MONTANA TONIGHT. VERY COLD TEMPERATURES WILL ARRIVE WITH THE FRONTAL PASSAGE WITH SNOW DEVELOPING BY EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WARNING WILL CONTINUE THROUGH 11 PM MST SATURDAY. SNOW WILL CONTINUE TO ACCUMULATE ACROSS NORTH CENTRAL MONTANA THROUGH THE DAY ON SATURDAY. AS WINDS SPEEDS INCREASE SATURDAY MORNING...BLOWING AND DRIFTING SNOW WILL IMPACT VISIBILITY. WIND SPEEDS AND SNOW WILL DIMINISH SATURDAY EVENING...HOWEVER TEMPERATURES WILL CONTINUE TO DROP...WITH VERY LOW WIND CHILLS AND AMBIENT TEMPERATURES THROUGH SATURDAY NIGHT. TEMPERATURES WILL REMAIN BELOW ZERO THROUGH AT LEAST MONDAY NIGHT. WIND CHILLS ARE EXPECTED TO BECOME A SERIOUS THREAT AND ADDITIONAL PRODUCTS SPECIFIC TO WIND CHILLS MAY BE ISSUED AS THE SITUATION PROGRESSES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ047-051-140000- BLAINE-FERGUS- 247 PM MST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FROM 5 AM TO 5 AM MST SUNDAY. A COLD FRONT WILL MOVE SOUTH THROUGH NORTH CENTRAL MONTANA TONIGHT. VERY COLD TEMPERATURES WILL ARRIVE WITH THE FRONTAL PASSAGE WITH SNOW DEVELOPING BY EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER STORM WARNING WILL CONTINUE THROUGH 5 AM MST SUNDAY. SNOW WILL CONTINUE TO ACCUMULATE ACROSS NORTH CENTRAL MONTANA THROUGH THE DAY ON SATURDAY. WINDS SPEEDS WILL INCREASE SATURDAY MORNING WITH WINDY CONDITIONS PRODUCING BLOWING AND DRIFTING SNOW WITH LIMITED VISIBILITY THROUGH SATURDAY AFTERNOON. WIND SPEEDS AND SNOW WILL GRADUALLY DIMINISH SATURDAY NIGHT...HOWEVER TEMPERATURES WILL CONTINUE TO DROP...WITH VERY LOW WIND CHILLS AND AMBIENT TEMPERATURES THROUGH SATURDAY NIGHT. TEMPERATURES WILL REMAIN BELOW ZERO THROUGH AT LEAST MONDAY NIGHT. WIND CHILLS ARE EXPECTED TO BECOME A SERIOUS THREAT AND ADDITIONAL PRODUCTS SPECIFIC TO WIND CHILLS MAY BE ISSUED .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052-053-055-140000- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 247 PM MST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT FROM 5AM TO 11PM MST SATURDAY. A PACIFIC STORM SYSTEM WILL APPROACH THE REGION TONIGHT WITH SNOW DEVELOPING OVER THE MOUNTAINS BY MIDNIGHT...AND REACHING ALL AREAS BY EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN IN EFFECT THROUGH 11PM MST SATURDAY. A COLD FRONT WILL DROP SOUTH THROUGH SOUTHWEST MONTANA DURING THE DAY ON SATURDAY. VERY COLD TEMPERATES WILL FOLLOW THE FRONTAL PASSAGE WITH FALLING TEMPERATURES THROUGH THE AFTERNOON ON SATURDAY. SNOW WILL CONTINUE TO ACCUMULATE THROUGH SATURDAY AFTERNOON AND GUSTY WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW AT TIMES. WIND SPEEDS AND SNOW WILL DIMINISH BY SATURDAY EVENING...HOWEVER TEMPERATURES WILL CONTINUE TO DROP...WITH VERY LOW WIND CHILLS AND AMBIENT TEMPERATURES THROUGH SATURDAY NIGHT. TEMPERATURES WILL REMAIN BELOW ZERO THROUGH AT LEAST MONDAY NIGHT. WIND CHILLS ARE EXPECTED TO BECOME A SERIOUS THREAT AND ADDITIONAL PRODUCTS SPECIFIC TO WIND CHILLS MAY BE ISSUED AS THE SITUATION PROGRESSES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
5 winter storm. Local standard time, as filed.
Wind gusts to 30 mph, visibilities to less than one-quarter mile and 8 inches of snow was reported at Chinook.
Wind gusts to 30 mph, visibilities less than one-quarter mile and 3 to 5 inches of snow was reported at Rudyard 27N.
Wind gusts to 30 mph, visibilitiies less than one-quarter mile and 5 to 8 inches of snow was reported at Chester. Snow drifts of 2 to 3 feet were also reported.
Wind gusts to 30 mph, visibilities less than one-quarter mile and falling snow was reported at Hilger.
Wind gusts to 30 mph, visibilities less than one-quarter mile and 5 inches of snow was reported at Fort Benton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142849, 142847, 142848, 142850, 142851.